Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 12, NWS Lake Charles, LA

September 21, 2006Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 21, 2006, 7:19 PM CDT for Saint Martin Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 7:19 PM CDT (00:19 UTC)
Expired
Sep 21, 2006, 7:45 PM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:20 PM CDTFUNNEL CLOUDParks, LASEVERAL FUNNEL CLOUDS REPORTED BETWEEN ST. MARTINVILLE AND HENDERSON BY ST. MARTIN PARISH SHERIFF OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3527 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
3.4
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 220020
TORLCH
LAC099-220045-
/O.NEW.KLCH.TO.W.0012.060922T0019Z-060922T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 745 PM CDT

* AT 716 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD      
  OVER PARKS...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   CATAHOULA BY 725 PM CDT
   HENDERSON AND CECILIA BY 730 PM CDT
   BUTTE LA ROSE BY 740 PM CDT

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3019 9191 3011 9177 3027 9160 3040 9165
      3039 9183

$$
1 follow-up statement
000 
WWUS54 KLCH 220035
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
734 PM CDT THU SEP 21 2006

LAC099-220045-
/O.CON.KLCH.TO.W.0012.000000T0000Z-060922T0045Z/
ST. MARTIN LA-
734 PM CDT THU SEP 21 2006

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR ST. MARTIN
PARISH...

AT 732 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD.  THIS 
FUNNEL CLOUD WAS LOCATED NEAR HENDERSON...MOVING NORTHEAST AT 20 MPH.
A TORNADO COULD FORM AT ANY TIME

THE TORNADO WILL BE NEAR...
  BUTTE LA ROSE BY 740 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3027 9187 3018 9170 3027 9160 3040 9165
      3039 9183

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:00 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT THU SEP 21 2006

.UPDATE...LOOKS LIKE THE SEAS WILL EXCEED 6 FEET IN THE OUTER
WATERS AFTER MIDNIGHT TONIGHT SO WILL GO WITH THE SMALL CRAFT
ADVISORY FOR TONIGHT. THESE CONDITIONS WILL PERSIST DUE TO THE
STRONG SOUTHERLY FETCH. WINDS COULD ALSO GUST GREATER THAN 20 KNOTS.
ALSO, FAVORABLE SHEAR EXISTS FOR ROTATING THUNDERSTORMS. WILL NEED
TO BE ON OUR TOES FOR ANY TORNADOES. UNFORTUNATELY, THIS SHEAR PERSISTS
IN THE LOWER 5K FT INTO EARLY SATURDAY.

&&

.MARINE...SCA FOR THE OUTER WATERS BEYOND 20 NM EFFECTIVE 3 AM
FRIDAY MORNING.

&&

.PREV DISCUSSION... (ISSUED 240 PM CDT THU SEP 21 2006)

SYNOPSIS...A DIGGING TROF WITH MAX WINDS ON THE UPWIND SIDE IS
PROGRESSING INTO THE SOUTHERN PLAINS. A WARM FRONT IS CURRENTLY
LIFTING THROUGH THE FORECAST AREA AND IS CURRENTLY ALIGNED ALONG THE
I-10 CORRIDOR. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY AS COPIOUS MOISTURE CONTINUES TO BUILD IN THE LOWER
5K FT OF THE ATMOSPHERE THANKS TO A STRONG FETCH OFF THE GULF. AN
ASSOCIATED PACIFIC COLD FRONT WHICH IS DUE ON SUNDAY WILL HELP
TRIGGER ADDITIONAL RAINS THIS WEEKEND.

AFTER LINGERING OVERRUNNING TYPE PRECIP ON MONDAY, WE SHOULD SEE A
DRY STRETCH TUESDAY THROUGH THE END OF THE PERIOD AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

DISCUSSION...TEMPERATURES WILL BE MODIFIED BY THE STRONG
SOUTHERLY FLOW OFF THE GULF AND BY CLOUD COVER WHICH IS BEST SEEN
USING THE >80 RH FIELD AT H925 ON THE NAM. THIS HOLDS THROUGH THE
NEXT 72 HOURS. RAIN CHANCES WILL BE ENHANCED BY SPEED CONVERGENCE
AS AIR PILES UP INLAND FROM THE COAST IN THE STRONG SOUTHERLY FLOW.
PWATS CONTINUE TO CLIMB ABOVE 1.5 INCHES AS PACIFIC MOISTURE
BEGINS TO BE CARRIED OVER THE GULF MOISTURE BY SATURDAY. OVERNIGHT
TEMPS WILL BE QUITE WARM AND COULD REACH RECORD HIGH MINIMUMS
UNTIL THE SUNDAY FRONTAL PASSAGE.

AVIATION...TEMPO MVFR CIGS WITH TSTMS THIS AFTERNOON. MVFR CIGS
LATE TNITE. MORE OF THE SAME ON FRIDAY.

MARINE...A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED STARTING AT
11 AM ON FRIDAY FOR SEAS GREATER THAN 7 FEET BEYOND 20 NM OFF THE COAST.
THIS PRODUCT COULD BE ISSUED AS EARLY AS THE 1030 PM COASTAL
FORECAST WHICH WOULD BEGIN THE 12 HOUR NOTIFICATION WINDOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  86  82  85 /  40  50  10  40
KBPT  80  87  81  85 /  20  50   0  40
KAEX  74  87  78  86 /  30  50  20  30
KLFT  76  86  80  88 /  50  60  20  40

&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 3 AM SUNDAY FOR THE
FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA
TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20
NM TO 60 NM.

&&

11
Hazardous weather outlook, Sep 21, 4:52 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT THU SEP 21 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-221100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
452 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SLIM RAIN CHANCES RETURN TO THE AREA THIS AFTERNOON AND EVENING AS GULF
MOISTURE INCREASES. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE WEEKEND
BEFORE A COLD FRONT CROSSES THE REGION ON SUNDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Local storm report, Sep 21, 4:51 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          5 SSW FORKED ISLAND     29.76N 92.33W
09/21/2006                   VERMILION          LA   LAW ENFORCEMENT

            VERMILION PARISH SHERIFF OFFICE AND SEVERAL MEMBERS OF
            THE PUBLIC REPORTED A TORNADO CROSSED HIGHWAY 82 IN THE
            LITTLE PRAIRIE COMMUNITY. SEVERAL UTILITY POLES WERE
            BLOWN DOWN.

&&

SHAMBURGER
Local storm report, Sep 21, 6:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          5 NW NEW IBERIA         30.06N 91.88W
09/21/2006                   IBERIA             LA   LAW ENFORCEMENT

            TORNADO NEAR COUTEAU REPORTED BY IBERIA PARISH SHERIFF
            OFFICE

&&

SHAMBURGER
Local storm report, Sep 21, 7:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          5 NW NEW IBERIA         30.06N 91.88W
09/21/2006                   IBERIA             LA   LAW ENFORCEMENT

            TORNADO NEAR COTEAU REPORTED BY IBERIA PARISH SHERIFF
            OFFICE. DAMAGE TO TRAILERS.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:53 AM CDTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more14 hr

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.